Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 69, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2002, 2:48 PM EDT for Chesterfield County, South Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 3, 2002, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 124 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:00 PM EDT | Hail 0.75 | Pageland, SC | Sheriff reported 3/4 inch hail in Pageland. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
318
WUUS52 KCAE 031848
SVRCAE
SCC025-031915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT WED JUL 3 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 315 PM EDT.
* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER PAGELAND..MOVING SOUTH AT 5 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...NORTHWESTERN CHESTERFIELD
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3477 8053 3457 8038 3495 7994 3512 8015
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:25 AM EDT, 12 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 2:25 AM EDT, 12 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 225 AM EDT WED JUL 3 2002 WEAK SURFACE TROUGH EXPECTED TO CONTINUE OVER THE AREA THROUGH THURSDAY. THIS COUPLED WITH WEAK UPPER LEVEL DISTURBANCES MOVING SOUTH AND MODERATE AFTERNOON INSTABILITY WILL RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY AND THURSDAY. AVIATION MODEL SHOWS SOME DRYING FOR FRIDAY SO WILL LOWER CHANCE OF RAIN TO 20 PERCENT. ANOTHER SHORTWAVE MOVING SOUTH ON SATURDAY PLUS WEAK SURFACE FRONT APPROACHES FROM THE NORTH ON THE WEEKEND. WILL KEEP SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS SATURDAY AND LATER FORECASTS MAY EXTEND THIS INTO SUNDAY. EXPECT HIGH TEMPERATURES TO BE 1-2 DEGREES LOWER THAN YESTERDAY DO THE ADDED SOIL MOISTURE THEN BACK IN THE MID 90S FOR THURSDAY. SEASONABLE TEMPERATURES FOR THE WEEKEND. FIRE WEATHER TODAY...MIXING HEIGHT 5500 FEET. TRANSPORT WIND SOUTHWEST 9 MPH. FCSTID = 30 CAE 93 72 95 73 / 40 20 30 10 AGS 93 70 94 71 / 40 20 30 10 SSC 93 72 94 73 / 40 20 30 10 OGB 93 72 94 73 / 40 20 30 10 .CAE... GA...NONE. SC...NONE. RCC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 32 min |
| Jul 3, 3:06 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 39 min |
| Jul 3, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 49 min |
| Jul 3, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 50 min |
| Jul 3, 7:16 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.